MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE HOT BIOPSY FORCEPS

OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE HOT BIOPSY FORCEPS
Model Number SD-230U-20
Medical Device Problem Code Activation Problem (4042)
Health Effect - Clinical Code Perforation (2001)
Date of Event 08/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has not returned to olympus for evaluation.The cause of the reported complaint cannot be confirmed.Despite several followup attempts by phone and in writing, there is no further information on the type of procedure, the tissue perforated, what role the reported failure to activate played in the perforation, whether the device was inspected before use, the additional surgical intervention, the patient¿s current condition, or the concomitant devices involved.As preventive measures, the device instruction manual contains several warning and caution statements for avoiding patient perforation: ¿do not insert the instrument into the endoscope unless you have a clear endoscopic field of view.If you cannot see the distal end of the insertion portion in the endoscopic field of view, do not use it.This could cause patient injury, such as perforation¿ ¿do not force the distal end of the insertion portion against body cavity tissue.This could cause patient injury, such as perforation¿ ¿do not angulate the bending section of the endoscope abruptly while the distal end of the insertion portion is extended from the distal end of the endoscope.This could cause patient injury, such as perforation¿ ¿always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output levels or times may result in patient injury, such as perforation¿ ¿do not activate output when the distal end of the endoscope is too close to or in contact with the metal portion at the distal end of the forceps insertion portion.This could cause patient injury, such as perforation¿ and ¿aspirate fluids, such as mucus, that adhere to the distal end of the insertion portion and body cavity tissues.If output is activated with these fluids left attached, if could cause patient injury, such as perforation¿.The instruction manual also contains directions for pre-procedure inspection of the device, including visual and tactile inspection, and verification of mechanical operation.
 
Event or Problem Description
Olympus was informed that during an unknown procedure, the physician initially thought the device was not activating on the intended polyp tissue.The clinician later noticed that he had perforated past the mucosa and he was able to see the intestines.The patient had to be sent out for surgical intervention.The patient¿s current condition is unknown.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the results of oem device investigation and device history review.The device was returned to the oem for additional investigation.The investigation did not duplicate the complaint for not activating.The device passed conductivity testing.The dhr was also reviewed.The review found no manufacturing anomalies at the time of product release.Potential causes for the reported perforation are increased output from the separate generator and patient anatomical factors.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the results of device evaluation and device history review.The device model was verified to be sd-230u-20, disposable electrosurgical snare, not fd-230u as originally reported.The sd-230u-20 device was returned to olympus for initial evaluation.The evaluation did not duplicate the complaint for not activating.Using test equipment, the device was able to grasp and heat up sample tissue.The device also passed continuity testing.The snare loop was intact, and the slider was operational.
 
Additional Manufacturer Narrative
This report is being supplemented to correct the device product code in d2.

Brand Name
DISPOSABLE HOT BIOPSY FORCEPS
Common Device Name
DISPOSABLE HOT BIOPSY FORCEPS
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
connie tubera
2400 ringwood avenue
san jose, CA 95131
4089355124
MDR Report Key7915548
Report Number2951238-2018-00581
Device Sequence Number10977128
Product Code FDI
UDI-Device Identifier04953170158766
UDI-Public04953170158766
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K951445
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/25/2022
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberSD-230U-20
Device Catalogue NumberSD-230U-20
Device Lot NumberV7112
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/04/2018
Supplement Date Received by Manufacturer11/02/2018
11/30/2018
08/18/2022
Initial Report FDA Received Date09/27/2018
Supplement Report FDA Received Date11/20/2018
01/02/2019
08/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN MODEL SCOPE
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown